Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 55, NWS St. Louis, MO

July 17, 2010Monroe County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 17, 2010, 1:50 AM CDT for Monroe County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2010, 1:50 AM CDT (06:50 UTC)
Expired
Jul 17, 2010, 7:28 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Monroe County, MO

The radar

The St Louis radar (KLSX), 157 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.8 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2010-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2010-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WGUS53 KLSX 170650
FFWLSX
MOC137-171300-
/O.NEW.KLSX.FF.W.0055.100717T0650Z-100717T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
150 AM CDT SAT JUL 17 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MONROE COUNTY IN NORTHEAST MISSOURI...

* UNTIL 800 AM CDT

* AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. UP TO 2 INCHES OF RAIN HAS ALREADY FALLEN ACCORDING   
  TO RADAR ESTIMATES.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR IN WESTERN MONROE COUNTY ALONG AND NEAR THE ELK FORK OF THE  
  SALT RIVER...COON CREEK...FLAT CREEK...PEDEE BRANCH OF FLAT        
  CREEK...MILLIGAN CREEK...REESE FORK...AND BRIAR CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3952 9231 3956 9203 3941 9202 3938 9232

$$

KANOFSKY
1 follow-up statement
317 
WGUS73 KLSX 171228
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
728 AM CDT SAT JUL 17 2010

MOC137-171242-
/O.CAN.KLSX.FF.W.0055.000000T0000Z-100717T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE MO-
728 AM CDT SAT JUL 17 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL MONROE
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3952 9231 3956 9203 3941 9202 3938 9232

$$

KANOFSKY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 11:57 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 16, 11:57 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1157 PM CDT FRI JUL 16 2010

.DISCUSSION...
/404 PM CDT FRI JUL 16 2010/

PRIMARY CONCERN IS A POTENTIALLY LONG-TERM HEAT EVENT EXTENDING FROM
THIS WEEKEND INTO NEXT WEEK.  AFTER A NICE BREAK TODAY WITH TEMPS
MAINLY IN THE UPPER 80S AND DEWPOINTS FALLING INTO THE LOW TO MID
60S ACROSS A FAIR PORTION OF THE AREA...WE'LL BE BACK INTO THE HEAT
FOR SATURDAY.  THE HOT HUMID AIR IS LURKING NOT TOO FAR AWAY IN
SOUTHWEST/WESTERN MISSOURI.  EVEN MARSHALL IS REPORTING 93/77 WHICH
IS GOOD ENOUGH FOR A 108 HEAT INDEX THIS HOUR.  SOUTH-SOUTHWEST FLOW
WILL RETURN TO THE REGION ON SATURDAY BRINGING THIS HOT HUMID AIR
BACK INTO THE BI-STATE AREA.  WITH DEWPOINTS CLIMBING BACK INTO THE
MID 70S AND AIR TEMPERATURES IN THE MID 90S AGAIN...SHOULD SEE HEAT
INDEX VALUES AROUND 105.  WILL THEREFORE HOIST A HEAT ADVISORY FOR
SATURDAY FROM 17Z TO 00Z.  SUNDAY LOOKS HOT AS WELL...HOWEVER THERE
IS A CHANCE THAT CONVECTIVE DEBRIS AND OUTFLOW FROM STORMS FURTHER
NORTH MAY KEEP US BELOW ADVISORY CRITERIA ACROSS THE VAST MAJORITY
OF THE AREA SUNDAY.  THE ST LOUIS METRO AREA LOOKS LIKE IT WILL
REACH 105 DEGREES SUNDAY...HOWEVER I WILL HOLD OFF EXTENDING THE
ADVISORY INTO SUNDAY FOR THE STL METRO FOR NOW.  I'D LIKE TO SEE IF
IT WILL BE NECESSARY TO EXTEND INTO SUNDAY FOR OTHER PARTS OF THE
CWFA AND DO IT ALL AT ONCE RATHER THAN PIECEMEAL IN CHUNKS.

SOME DISAGREEMENT BETWEEN THE NAM AND GFS ON PRECIP CHANCES FOR
SUNDAY AND MONDAY ASSOCIATED WITH THE NEXT FRONT/SHORTWAVE
COMBINATION.  THE NAM SEEMS TO BE OVERBAKED AGAIN WITH RESPECT TO
QPF ON SUNDAY...BLOWING UP CONVECTION ON OUTFLOW BOUNDARIES AHEAD OF
THE SHORTWAVE ON SUNDAY.  WHILE THIS IS POSSIBLE...I LIKE THE GFS
DEPICTION BETTER KEEPING THE PRECIP CLOSER TO THE SYNOPTIC
BOUNDARY.  I THINK THE WARM AIR ALOFT INDICATED IN THE FORECAST
SOUNDINGS ON BOTH MODELS WILL KEEP A LID ON CONVECTION UNTIL THE
SHORTWAVE ARRIVES WITH THE FRONT TO ERASE THE CAP AND GIVE THE WARM
UNSTABLE AIR A LIFT.  GFS IS SURPRISINGLY MODEST WITH QPF AMOUNTS
SUNDAY NIGHT INTO MONDAY...PERHAPS AS A RESULT OF A LINGERING WARM
LAYER ALOFT.  REGARDLESS...ANY LINGERING RAIN SHOULD BE ENDING BY
MONDAY AFTERNOON WITH THE FRONT FAIRLY CLOSE TO THE ST LOUIS METRO
AREA.  AIR WILL DEFINITELY BE WARM AND HUMID WITH 850MB TEMPS 22C OR
HIGHER AND SURFACE DEWPOINTS HOVERING IN THE MID 70S.  THINK HEAT
INDEX VALUES WILL AGAIN JUMP UP AROUND 105 ACROSS MUCH OF THE
AREA...AND IF THE ADVISORY ISN'T EXTENDED INTO SUNDAY...IT WILL
LIKELY NEED TO BE REISSUED FOR MONDAY.

REMAINDER OF THE WEEK JUST LOOKS HOT AND HUMID AS A 5900M+ 500MB
RIDGE BUILDS OVERHEAD AND 850MB TEMPS IN EXCESS OF 22C TAKE ROOT
OVER THE AREA.  SINCE 4 DAYS OF ADVISORY CRITERIA HEAT = EXCESSIVE
HEAT WARNING...IT SEEMS LIKELY AT THIS JUNCTURE THAT A WARNING WILL
BE NEEDED NEXT WEEK.  STAY TUNED.

CARNEY

&&

.AVIATION...
/1116 PM CDT FRI JUL 16 2010/

SOMEWHAT LOW CONFIDENCE IN THIS FCST WITH TSRA IN VARIOUS
LOCATIONS WITH LITTLE TO NO FORCING MAKING IT DIFFICULT TO
DETERMINE WHERE THESE TSRA WILL MOVE TO AND HOW LONG THEY WILL
PERSIST. THE LOCAL WRF SEEMS TO BE SOMEWHAT ON TRACK WITH
CONVECTION TO THE S DIMINISHING AND FOCUS BECOMING AREA OF ACC OVER
SRN IA AND NRN MO. THIS SEEMS REASONABLE...HOWEVER TSRA S OF SUS
HAS PERSISTED LONGER THAN ANTICIPATED. HAVE CB GROUP AT UIN WHERE
CHANCES OF PRECIP ARE BETTER. BELIEVE OUTFLOW WILL BE AT SUS BY
THE TIME THE TAFS ARE VALID...BUT SW WINDS SHUD BE SHORT LIVED.
OTHERWISE...MODELS INDICATE A BRIEF PERIOD OF MVFR FG IS POSSIBLE
AT UIN AND COU JUST BEFORE SUNRISE. THINK WINDS WILL BE JUST
STRONG ENUF OVERNIGHT TO KEEP FG FROM FORMING. WINDS SHUD BECOME
SWLY ON SAT WITH SOME CU DURING THE DAY. TSRA WILL BE POSSIBLE
DURING THE AFTERNOON AND EVE HOURS...BUT BETTER CHANCES ARE S AND
E OF TAF SITES AND WILL NOT MENTION ATTM.

SPECIFICS FOR KSTL...HAVE OUTFLOW TO SE OF STL TIMED IN AROUND
0600Z. WINDS MAY GUST TO AROUND 20KTS FOR A SHORT TIME. CANNOT
RULE OUT A TSRA ASSOC WITH THIS OUTFLOW. OTHERWISE...WINDS WILL
BECOME SWLY ON SAT WITH SOME PRECIP POSSIBLE IN THE AFTERNOON/EVE.
CHANCES ARE BETTER TO THE S AND E AND HAVE NOT MENTIONED ATTM.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM NOON TO 7 PM CDT SATURDAY FOR AUDRAIN MO-
     BOONE MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-
     GASCONADE MO-IRON MO-JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN
     MO-MADISON MO-MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-
     OSAGE MO-PIKE MO-RALLS MO-REYNOLDS MO-SHELBY MO-ST. CHARLES
     MO-ST. FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE.
     GENEVIEVE MO-WARREN MO-WASHINGTON MO.

IL...HEAT ADVISORY FROM NOON TO 7 PM CDT SATURDAY FOR ADAMS IL-BOND
     IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
     JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
     MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
     IL.

&&

WFO LSX
Hazardous weather outlook, Jul 17, 1:43 AM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
143 AM CDT SAT JUL 17 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
143 AM CDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...REST OF TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE TO SLOWLY MOVE EAST ACROSS
THE AREA OVERNIGHT. SOME OF THESE THUNDERSTORMS WILL BE STRONG AND
CAPABLE OF PRODUCING VERY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.
LOCALIZED FLASH FLOODING IS POSSIBLE WHERE THUNDERSTORMS CONTINUE
TO MOVE OVER THE SAME LOCATION.

MODERATE FLOODING CONTINUES ALONG PARTS OF THE MISSISSIPPI RIVER.
PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY...WITH A
BETTER CHANCE OF THUNDERSTORMS ARRIVING SUNDAY AND SUNDAY NIGHT
ALONG AND NORTH OF INTERSTATE 70.

HEAT INDEX VALUES WILL CLIMB TO AROUND 105 DEGREES SATURDAY
AFTERNOON AND EVENING...AND 100 DEGREES SUNDAY AFTERNOON AND
EVENING. THIS DANGEROUS HEAT AND HUMIDITY WILL CONTINUE TO BUILD
INTO NEXT WEEK.

MODERATE FLOODING IS FORECAST TO CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS
FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY REPORTS OF SEVERE WEATHER OF FLOODING
TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Special weather statement, Jul 16, 10:52 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1052 PM CDT FRI JUL 16 2010

MOZ062-072-073-170445-
CRAWFORD MO-FRANKLIN MO-WASHINGTON MO-
1052 PM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...CRAWFORD
AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 1145 PM CDT...

AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CUBA...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STEELVILLE...
  CUBA...
  BOURBON...
  ANTHONIES MILL...
  SULLIVAN...
  LEASBURG...
  OAK HILL...
  JAPAN...
  ST. CLOUD...
  STANTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Special weather statement, Jul 17, 1:07 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
107 AM CDT SAT JUL 17 2010

MOZ034-170645-
MONROE MO-
107 AM CDT SAT JUL 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR MONROE COUNTY UNTIL 145 AM CDT...

AT 105 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADISON...OR 7 MILES WEST OF PARIS...MOVING
EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PARIS...
  GRANVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KANOFSKY

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.